South Carolina, 2021

Hail and Damaging Winds in South Carolina, June 14, 2021

June 14, 2021 · NWS CAE · 5 events in 3 counties and zones

An upper level shortwave, surface cold front and moderate instability lead to afternoon and evening thunderstorms and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110
Crop damage
$110
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level shortwave, surface cold front and moderate instability lead to afternoon and evening thunderstorms and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 14, 6:12 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 14, 6:12 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
712 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Scattered thunderstorms are possible into early tonight
as a cold front sinks south through the region. The front will
move slowly through the area Tuesday and a few showers are
possible mainly in the east Midlands. Drier air will move over
the region for Wednesday through Friday keeping the forecast dry
with noticeably lower humidity. Moisture increases again over
the weekend as another upper trough approaches and gulf moisture
moves into the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Forecast is on good track this afternoon. A weak cold front
continues to make its way southeastward from the central
Appalachians into the Carolinas. Ahead of this, impressive
surface instability has developed within a moisture rich regime.
MLCAPE values are between 1500 and 2500 j/kg across the FA
ahead of this front. These values are even near 3000 j/kg to our
north! This has led to some strong storms across GSP's area
this afternoon, and they are beginning to encroach on our CWA as
I write this. The major limiting factor is the lack of shear.
There is mid-level support in the form of a shortwave digging
into the TN River valley, but there isn't much more than that.
0-6km shear values are wholly unimpressive, which has led to the
storms generally being pulse in nature. Given the lack of
strong forcing, expecting only scattered storms to push in over
the next few hours. With present instability pretty high, the
strongest storms will be capable of gusty winds and some small
hail. The best chance will be across the northern half of the
FA. Storms should generally decrease in coverage and intensity
as the sun sets and instability wanes.

Overnight, the front should gradually push to our south,
allowing lower PW air to push into the region. Whatever clouds
are around should gradually decrease, and lows should end up in
the upper 60s and lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper trough axis over the Ohio Valley will swing into the Mid
Atlantic region on Tuesday which will push a weak cold front
southward through the forecast area. Weak to moderate
instability is expected along and ahead of the front as it
crosses the forecast area with PWAT values around 1.5-1.6
inches. Hi-res guidance suggests scattered convection will
develop along the low level convergence of the boundary,
possibly initiating over the eastern part of the forecast area
before shifting to the coast by late afternoon and evening. Will
continue to carry some low pops across the eastern portion of
the forecast area through 00z. Temperatures will be similar to
today but maybe a degree or two cooler in the northern Midlands
with highs ranging from around 90 north to the mid 90s in the
CSRA and southeast Midlands.

The upper trough axis will swing over the region Tuesday night
with the convection shifting to the coast and drier air
filtering in from the north. Expect skies to clear through the
overnight hours with some weak cool advection which should
support slightly cooler low temperatures in the mid to upper
60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The early part of the extended forecast will feature dry
conditions Wednesday through Friday as an upper trough remains
over the region in a highly amplified 500mb flow pattern. The
upper trough will begin to shift eastward away from the region
late Thursday in response to a digging upper trough over the
upper Midwest, while a low pressure system in the western Gulf
of Mexico becomes more organized and lifts northward.

PWATs over the forecast area Wed/Thu will be around 50-75
percent of normal with values at or below 1 inch which will
provide a rain free forecast through the end of the week.
Persistent northerly surface winds will support cooler
temperatures and noticeably lower humidity aided by downsloping
northwesterly flow aloft with afternoon dewpoints mixing out
into the 50s. High temperatures mid week will be mid to upper
80s Wednesday and slightly warmer on Thursday in the upper 80s
to around 90 degrees.

Friday through the weekend, we can expect gradually increasing
moisture as the upper trough shifts eastward off the coast as
the 500mb flow becomes more zonal and less amplified. There is
uncertainty in timing and location of the Gulf of Mexico low
pressure system that NHC has a 60 percent chance of tropical
development on right now. Regardless of how this low evolves,
there is reasonable confidence tropical moisture associated with
this feature will feed northeastward over the southeastern
states in response to the digging upper trough over the Midwest
as it moves into the OH Valley region over the weekend.
Ensembles continue to shows high probabilities of PWATs greater
than 1.5 inches from Saturday into Monday and this should favor
an increase in rain chances across the region, at least
diurnally. Temperatures are expected to warm back up to near
normal over the weekend.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Isolated thunderstorms will move through the forecast area this
evening. The limited coverage should keep the chances for any
impacts to the terminals low, although we can't rule out brief
cig/vsby restrictions and gusty winds from the storms. Winds
will be out of the northwest after the convection moves east of
the TAF sites and a cold front pushes through. Predominantly
VFR conditions are expected through the remainder of the
forecast. It's possible AGS may have some shallow ground fog
develop but confidence is low. On Tuesday, winds will become
northerly during the afternoon as drier air rushes into the
region. Limited convection is expected Tuesday so we have not
added any mention to the TAFs.

EXTENDED AVIATION OUTLOOK...Moisture will increase later this
week and over the weekend. Patchy early morning fog will be
possible Friday with rainfall chances returning to the forecast
on Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 14, 3:32 AM EST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
432 AM EDT Mon Jun 14 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
432 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms developing mainly in the
northwest forecast area late this afternoon into this evening. Some
stronger storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 5:22 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
622 PM EDT Mon Jun 14 2021

SCZ115-116-142300-
Northern Lancaster SC-Southern Lancaster SC-
622 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 700 PM EDT....

At 620 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near USC Lancaster, or near Lancaster, moving
southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...

Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, Irwin,
Buford, Fishing Creek Reservoir, Arrowood Estates, Antioch, Kirk Air
Base, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Lancaster
Mill and McWhirter Airfield.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3482 8079 3482 8070 3469 8049 3456 8061
      3455 8087 3458 8088 3460 8089 3465 8089
      3470 8086 3474 8088 3479 8087 3482 8090
      3486 8079
TIME...MOT...LOC 2220Z 334DEG 10KT 3477 8085
Special weather statement, Jun 14, 6:00 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
700 PM EDT Mon Jun 14 2021

SCZ021-022-116-142345-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
700 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and northern Kershaw Counties Until
745 PM EDT....

At 658 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Buford to near Great Falls, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include... Kershaw,
Elgin, Heath Springs, Westville, Irwin, Liberty Hill, Mt Pisgah,
Lake Wateree State Park, Fishing Creek Reservoir, Mitford,
and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 47 and 50.

LAT...LON 3474 8053 3448 8035 3436 8090 3455 8104
      3454 8088 3455 8087 3458 8088 3460 8089
      3467 8089 3470 8086 3475 8088
TIME...MOT...LOC 2258Z 315DEG 11KT 3468 8056 3458 8100
Special weather statement, Jun 14, 7:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
801 PM EDT Mon Jun 14 2021

GAZ040-063-064-SCZ018-025-150045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
801 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of central McDuffie...
southeastern Lincoln...Columbia...southeastern McCormick and
southwestern Edgefield Counties Until 845 PM EDT....

At 801 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hamilton Branch
State Park to near Thomson-McDuffie County Airport, moving east at 20
mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, Harlem, Appling, Clarks Hill
Recreation Area, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, J. Strom Thurmond Dam, Thomson-McDuffie County Airport,
Dearing, Parksville, Plum Branch, Poverty Hill, Adamsville, Thomson
Fire Department, Scott's Landing and McDuffie Regional Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 20 in Georgia between mile markers 168 and
194.

LAT...LON 3389 8235 3366 8187 3335 8231 3347 8260
TIME...MOT...LOC 0001Z 282DEG 18KT 3379 8223 3352 8247
Special weather statement, Jun 14, 7:13 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
813 PM EDT Mon Jun 14 2021

SCZ021-022-116-150100-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
813 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of central Fairfield...
Southern Lancaster and west central Kershaw Counties Until 900 PM
EDT....

At 813 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Blackstock to
near Lake Wateree State Park to near Lake Wateree Dam, moving south
at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Camden, Winnsboro, Lake Wateree Dam, Longtown, Lake Wateree State
Park, Ridgeway, Lebanon Fire Station, Fairfield County Detention
Center, Winnsboro Mills, Fairfield Elementary School, Smallwood,
White Oak, Lake Wateree near Highway 97 and Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 33 and 47.

LAT...LON 3455 8107 3448 8095 3446 8064 3429 8058
      3427 8097 3438 8125 3456 8122
TIME...MOT...LOC 0013Z 356DEG 8KT 3453 8114 3441 8095 3440 8072
Special weather statement, Jun 14, 7:20 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
820 PM EDT Mon Jun 14 2021

SCZ027-028-150045-
Lexington SC-Richland SC-
820 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of east central
Lexington and central Richland Counties Until 845 PM EDT....

At 820 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cayce. This storm was nearly stationary.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, Forest Acres, Springdale, Oak Grove,
South Congaree, Pine Ridge, Columbia Metro Airport, SC State Fair
Grounds, West Columbia Riverwalk, Five Points, Olympia, Rosewood,
Cayce Riverwalk, Guignard Park and Dixiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 26 between mile markers 111 and 117.
 Interstate 77 between mile markers 0 and 6.

LAT...LON 3399 8115 3402 8098 3391 8097 3390 8113
TIME...MOT...LOC 0020Z 253DEG 3KT 3395 8107

The radar

The Columbia radar (KCAE), 47 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 14, 7:25 PM EST
Where
Fairfield County, 0.69 mi S of Winnsboro
Measured
48 kt (55 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
34.370, -81.100

Spotter reported a wind gust of 55 mph at a home weather station. Time estimated.

Hail, Richland

When
June 14, 7:32 PM EST to 7:33 PM EST
Where
Richland County, 1.34 mi ESE of Forest Acres
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
34.020, -80.960

Public reported pea sized hail, and also provided a photo via social media. Time estimated.

Thunderstorm Wind, Calhoun

When
June 14, 8:27 PM EST to 8:29 PM EST
Where
Calhoun County, 5.9 mi NW of Hammond Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.800, -80.964

The Calhoun County Emergency manager reported several trees down near Old Swamp Rd and Hwy 176. Time estimated by radar.

Thunderstorm Wind, Calhoun

When
June 14, 8:28 PM EST to 8:30 PM EST
Where
Calhoun County, 2.67 mi WNW of Hammond Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.768, -80.921

Calhoun County Dispatch reported that multiple trees fell which downed power lines on Old State Rd between Spanish Moss Dr and Branham Branch Rd.

Thunderstorm Wind, Calhoun

When
June 14, 8:30 PM EST to 8:33 PM EST
Where
Calhoun County, 1.46 mi WNW of Hammond Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.754, -80.905

The SC Highway Patrol reported trees down near the intersection of Big Beaver Creek Rd and Old State Rd. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958084, 958083, 957761, 957758, 957762.